Texas, 2011

Wildfire in Texas, July 20 to 21, 2011

July 20 to 21, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Gables Wildfire began about nine miles south southwest of Buffalo Lake Texas in Deaf Smith County around 1744 CST. The wildfire consumed a measured six hundred and fifty-six acres and threatened four homes which were saved.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Gables Wildfire began about nine miles south southwest of Buffalo Lake Texas in Deaf Smith County around 1744 CST. The wildfire consumed a measured six hundred and fifty-six acres and threatened four homes which were saved. A barn or storage shed was destroyed by the wildfire. The cause of the wildfire was determined to be mechanical from a hay baler. The wildfire was contained on July 21 around 1921 CST. There were no reports of damages or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 20, 5:16 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 20, 5:16 PM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT WED JUL 20 2011

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH 00Z FRIDAY WITH MOSTLY SOUTHEAST
TO SOUTHERLY WINDS. SPEEDS AROUND 10 TO 20 KNOTS TONIGHT...THEN
INCREASING TO AROUND 15 TO 25 KNOTS WITH SOME HIGHER GUSTS AFTER 14Z
THURSDAY. ANY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REMAIN WEST
AND NORTH OF THE THREE TAF SITES.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT WED JUL 20 2011/

DISCUSSION...
MAIN FORECAST CHALLENGE WILL BE DETERMINING THUNDERSTORM CHANCES
THROUGH THE WEEKEND.

TEMPERATURES HAVE CLIMBED TO 100 PLUS DEGREES ACROSS MOST THE
PANHANDLES THIS AFTERNOON. IN FACT...AMARILLO HAS REACHED 103 SO FAR
TODAY WHICH IS THE 26TH DAY OF 100 DEGREES TEMPS OR HIGHER THIS YEAR.
THIS TIES THE OLD MARK OF 26 DAYS FROM 1953.

UPPER LEVEL RIDGE HAS DAMPENED OUT A BIT AS UPPER LEVEL TROUGH HAS
MOVED ACROSS THE NORTHERN PLAINS STATES. ALSO...CENTER OF UPPER RIDGE
HAS SHIFTED EASTWARDS AS WELL. THE PROSPECTS OF CONVECTION LOOK
BETTER TODAY THAN IN DAYS PAST AS WESTERN PERIPHERY OF UR APPROACHES
THE WESTERN ZONES. FAVORED LOCATIONS THIS EVENING WILL BE ALONG A
SURFACE TROUGH IN THE NORTHWEST ZONES...AND THEN ACROSS THE WESTERN
AND SOUTHWESTERN PARTS OF THE TEXAS PANHANDLE. SPC MESOANALYSIS
PAINTS ABOUT SBCAPES OF ABOUT 1000 J/KG WITH DCAPES AOA 1500 J/KG.
GUSTY WINDS WILL BE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP
GIVEN THE LARGE TEMPERATURE AND DEWPOINT SPREADS. SIMILAR OVERNIGHT
LOWS EXPECTED TONIGHT WITH MID/UPPER 60S IN THE NORTHWEST TO MIDDLE
70S IN THE EASTERN ZONES.

THE UPPER AIR PATTERN DOES NOT CHANGE MUCH HEADING INTO THE WEEKEND.
CENTER OF UPPER LEVEL RIDGE WILL REMAIN EAST OF THE PANHANDLES...WITH
THE WESTERN ZONES ON THE WESTERN PERIPHERY OF UR. LATE AFTERNOON AND
EVENING THUNDERSTORM WILL BE POSSIBLE MAINLY ACROSS THE NORTHWESTERN
AND WESTERN ZONES AS AXIS OF MONSOONAL MOISTURE IS TILTED CLOSER TO
THE NEW MEXICO AND TEXAS STATE LINE. THE INHERITED LOW END
THUNDERSTORM CHANCES IN THE THE NORTHWEST PARTS OF THE CWA ARE
WARRANTED DURING THE EVENING THURSDAY THROUGH SATURDAY. THREAT FROM
ANY STORM THAT DEVELOPS DURING THIS TIME WOULD BE GUSTY WINDS
UNDERNEATH THESE HIGH BASED STORMS. BY LATE IN THE WEEKEND...THE
UPPER LEVEL RIDGE WILL TRANSLATE BACK TO THE WEST. TRIMMED THE AREAL
EXTENT OF THUNDERSTORMS BACK SOME ON SUNDAY NIGHT. IF UR NUDGES
FURTHER TO THE WEST THEN TSTORMS CHANCES WILL DIMINISH DRASTICALLY.

UNFORTUNATELY...TEMPERATURES WILL CONTINUE WELL ABOVE NORMAL INTO
NEXT WEEK. MID/UPPER 90S ON THE CAPROCK WITH 100 TO 105 DEGREES OFF
THE CAPROCK LOOK REASONABLE ATTM. AS WITH LAST SEVERAL DAYS...BELIEVE
THE 12Z MEX TEMPS FOR AFTERNOON HIGHS HAVE BEEN TOO LOW AND HAVE
ADDED ON A FEW DEGREES IN MOST PERIODS THROUGH THE EXTENDED.

FIRE WEATHER...
AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL RANGE BETWEEN 20 AND
30 PERCENT THROUGH THE FORECAST...WHICH WILL PREVENT ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/21
Hazardous weather outlook, Jul 20, 2:12 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT WED JUL 20 2011

OKZ001>003-TXZ001>020-210815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
312 PM CDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN OKLAHOMA AND TEXAS
PANHANDLES THROUGH THIS EVENING. THESE STORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS ALTHOUGH GUSTY WINDS WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY ACROSS THE
WESTERN OKLAHOMA AND TEXAS PANHANDLES. THE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME.

IN ADDITION...HEAT INDEX VALUES WILL APPROACH 105 DEGREES DURING THE
DAY ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA PANHANDLES THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Jul 20, 2:29 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT WED JUL 20 2011

OKZ003-TXZ005-010-015-020-211300-
BEAVER-COLLINGSWORTH-HEMPHILL-LIPSCOMB-WHEELER-
329 PM CDT WED JUL 20 2011

...HOT WEATHER WILL CONTINUE THROUGH THURSDAY...

HOT WEATHER IS EXPECTED TO PERSIST INTO THURSDAY...ESPECIALLY ACROSS
THE EASTERN OKLAHOMA PANHANDLE AND THE FAR EASTERN TEXAS PANHANDLE.
IN THESE LOCATIONS...HIGH TEMPERATURES ARE EXPECTED TO RANGE BETWEEN
100 AND 105 DEGREES. AS A RESULT...HEAT INDEX VALUES WILL APPROACH
105 DEGREES.

HEAT INDEX VALUES OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY
PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS.
REMEMBER...THE HEAT INDEX IS MEASURED UNDER SHADY CONDITIONS...AND
DIRECT EXPOSURE TO SUNSHINE CAN INCREASE THE HEAT INDEX BY AS MUCH
AS 15 DEGREES.

ON AVERAGE...HEAT KILLS MORE PEOPLE IN THE UNITED STATES THAN
TORNADOES AND LIGHTNING COMBINED. IF YOU ARE PLANNING ANY OUTDOOR
ACTIVITIES THURSDAY...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY. DRINK PLENTY OF WATER TO AVOID DEHYDRATION. AVOID
ALCOHOLIC BEVERAGES AS THEY WILL INCREASE THE RATE OF WATER LOSS IN
YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR
LIGHTWEIGHT...LIGHT COLORED...AND LOOSE FITTING CLOTHING. USE A HAT
TO SHIELD YOURSELF FROM THE SUN AND APPLY SUNBLOCK TO REDUCE SUNBURN.
NEVER LEAVE CHILDREN OR PETS IN VEHICLES...EVEN IF THE WINDOWS ARE
ROLLED DOWN. THE TEMPERATURE INSIDE A VEHICLE CAN CLIMB TO 150
DEGREES OR MORE. ENSURE OUTDOOR PETS HAVE ADEQUATE DRINKING WATER AND
A SHADY PLACE TO REST.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Deaf Smith

When
July 20, 5:44 PM CST to July 21, 7:21 PM CST
Where
Deaf Smith forecast zone
Property damage
$8,000
Reported by
Park/Forest Service
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330773.